Background: The prohibition against the use epinephrine with local anesthetics for digital blocks or infiltrative anesthesia is an established dogma in dermatologic surgery. Major textbooks reinforce this teaching suggesting that there is substantial risk of digital gangrene caused by local anesthesia containing epinephrine.
Objective: To provide a comprehensive literature review of the cases of digital necrosis associated with the use of local anesthesia containing epinephrine.
Methods: A PubMed search of the National Library of Medicine database using the terms "lidocaine" and "epinephrine" and "finger" with no specified limits was performed.
Results: A total of 16 papers were referenced and only 6 papers dealt with digital anesthesia. A total of 50 cases of digital gangrene were reported, mostly in the early part of the 20th century. In 21 cases digital gangrene was associated with anesthetic mixed with epinephrine. Actual concentration of epinephrine was known in only 4 cases. Careful analysis of all cases of necrosis did not support epinephrine itself as a cause. Other contributing factors including older compounds (cocaine, eukaine, and procaine), non-standardized inaccurate methods of mixing epinephrine with lidocaine, inappropriate use of a tourniquet, postoperative hot soaks, infection, or large anesthetic volume were also present. None of the reported cases were associated with the use of a commercial lidocaine-epinephrine mixture.
Conclusion: A literature review failed to provide evidence to support the dogma that block or infiltrative anesthesia with lidocaine and epinephrine produces digital necrosis. Proper injection technique and adequate selection of patients (absence of thrombotic, vasospastic conditions, or uncontrolled hypertension) are mandatory to minimize complications. The addition of epinephrine, in fact, reduces the need for the use of tourniquets and large volumes of anesthetic and provides better and longer pain control during digital procedures.